Nebraska, 2025

Hail and Damaging Wind in Nebraska, September 22, 2025

September 22, 2025 · NWS LBF · 2 events in 1 county or zone

Scattered thunderstorms developed over southwestern South Dakota during the early evening hours of September 22nd. As thunderstorms tracked to the southeast into northwestern Cherry County, they became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered thunderstorms developed over southwestern South Dakota during the early evening hours of September 22nd. As thunderstorms tracked to the southeast into northwestern Cherry County, they became severe. Hail up to half dollar size and wind gusts up to 60 MPH were reported in the Merriman area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 22, 5:38 PM CST, 1 hour 32 minutes earlier. Its key messages:

  • Chance of showers and thunderstorms increasing by late afternoon and evening
  • There is a potential for moderate to heavy rainfall overnight into Tuesday
  • Cooler temperatures Tuesday with highs in the 60s to low 70s
  • Drier conditions Wednesday through Monday
Area forecast discussion, Sep 22, 5:38 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
638 PM CDT Mon Sep 22 2025

.KEY MESSAGES...

- Chance of showers and thunderstorms increasing by late
  afternoon and evening

- There is a potential for moderate to heavy rainfall overnight
  into Tuesday

- Cooler temperatures Tuesday with highs in the 60s to low 70s

- Drier conditions Wednesday through Monday

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 401 PM CDT Mon Sep 22 2025

The main concern in the short term will be the chance for showers
and thunderstorms late this afternoon and evening with the potential
for an isolated strong to severe thunderstorm. The 18z sounding from
LBF did show a strong cap in place, which is leading to lower
confidence in seeing convection this afternoon into the early
evening. There are several boundaries in place to become the focus
for convective development with a sfc trof across the Sandhills, a
stationary front draped across the central Sandhills and a cold
front moving in from the north into the northwest Sandhills and a
deepening sfc low that is expected to move near the KS/NE border.
Think the greatest potential for convection will be after the low
level jet kicks in mid-evening as this will create enough lift
across the boundaries. The severe potential remains low with
marginal deep layer shear only around 20 to 25 kts, generally east
of HWY 83 with lapse rates around 7 to 7.5 and CAPE values around
1000 J/kg, if a strong to severe thunderstorm were to develop it
would be in this area, but given how strong the cap is, the threat
is marginal. The main hazards would be strong winds, hail and
moderate to heavy rainfall.

As the LLJ moves in this evening and interacts with the deepening
low across the southwest and the cold front to the northwest, there
could be two areas of potentially moderate to heavy rainfall. Should
storms develop along the cold front across the northern/northwest
Sandhills they will be slower moving and may produce moderate
rainfall with rainfall amounts greater than a quarter inch up to
half an inch. Southwest Nebraska will be the greatest focus for
heavy rainfall, depending on where the deepening low sets up along
with the frontal boundary moving southward stalls, there is the
potential for training of thunderstorms and could see moderate to
heavy rainfall of a quarter to half inch rainfall, with locally
higher amounts. Rainfall is expected to linger into Tuesday
afternoon.

Cooler temperatures are expected Tuesday with the cold front passage
Monday/Tuesday along with rainy conditions across southwest Nebraska
highs will generally be in the low to mid 60s across southwest
Nebraska and into the low 70s across north central Nebraska.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 401 PM CDT Mon Sep 22 2025

An upper level ridge develops across the western CONUS and slowly
moves eastward through the week. This will bring drier conditions,
with no precipitation expected at this time, after Tuesday through
the remainder of the long term forecast. Temperatures will also
begin to moderate with highs reaching back to the 80s by late week.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 637 PM CDT Mon Sep 22 2025

VFR conditions are expected to prevail across portions of western
and north central Nebraska for the next few hours this evening.
Developing showers and thunderstorms will track across the
region overnight, and may bring MVFR to IFR ceilings across the
region. These lower ceilings will be most notable across the
Sandhills and southwest Nebraska overnight. With a low pressure
system in the region, winds will continue to wrap around to the
north and northeast. Showers are expected to persist across the
region into the afternoon and evening hours, with a return to
low end VFR possible by the late afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Richie
Hazardous weather outlook, Sep 22, 2:25 PM CST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
325 PM CDT Mon Sep 22 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-232030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
325 PM CDT Mon Sep 22 2025 /225 PM MDT Mon Sep 22 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Widespread thunderstorms are expected across much of western and
north central Nebraska this evening and tonight. A few storms could
be strong to severe, with damaging wind gusts and hail as the main
hazards. Locally heavy rainfall will also be possible, primarily near
and south of Interstate 80.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The threat for locally heavy rainfall continues into Tuesday for
areas near and south of Interstate 80.

Beyond Tuesday, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The North Platte radar (KLNX), 141 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
September 22, 7:10 PM CST
Where
Cherry County, Merriman
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.920, -101.700

Pea to half dollar sized hail reported in Merriman by a trained spotter.

Thunderstorm Wind, Cherry

When
September 22, 7:28 PM CST
Where
Cherry County, Merriman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.920, -101.700

Thunderstorm wind gusts up to 60 MPH, reported by a trained spotter at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294679, 1294678.